Thunderstorm Wind, Muskingum
- When
- August 13, 4:12 PM EST
- Where
- Muskingum County, 1.74 mi NW of White Cottage
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.890, -82.120
A citizen reported small tree branches down.
Storms developed the afternoon of the 13th as a result of a passing shortwave to the south and a slow moving trough located north of the Great Lakes. Just like the previous day, despite the fact that effective shear was slightly weak, DCAPE was ranging between 900 to 1000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Storms developed the afternoon of the 13th as a result of a passing shortwave to the south and a slow moving trough located north of the Great Lakes. Just like the previous day, despite the fact that effective shear was slightly weak, DCAPE was ranging between 900 to 1000 J/kg. Also the ground was well saturated from storms the previous day, therefore a number of isolated areas were vulnerable to flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 13, 3:56 PM EST, 16 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 456 PM EDT Fri Aug 13 2021 .SYNOPSIS... Warmth, humidity, and periodic showers and thunderstorms can be expected until cold frontal passage late tonight. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Severe Thunderstorm Watch has been issued for the region with no changes to the discussion issued just a bit ago... Buoyancy remains quite notable this afternoon, but very little convection has formed in the region so far owing to subsidence in the wake of a morning mesoscale convective vortex (MCV). A second such MCV is approaching swrn OH, which will increase broad lift across the OH Valley late this afternoon and evening while abundant afternoon sunshine will help with airmass recovery. In truth, very little recovery appears to be needed, since a RAOB launched at 20Z indicates minimal CINH remaining amid moderate CAPE and DCAPE sufficient for severe downbursts. Scattered strong to severe storms capable of damaging wind gusts are forming at this time as the wrn OH MCV approaches, with increasing coverage as a cold front impinges on the area. Given prior rainfall, flash flooding also may be a concern. Prior discussion follows... Broken record forecast continues with scattered storms expected to develop again this afternoon and tonight with the passage of a cold front. Convection has largely been contained by warmer air aloft but eventually will begin to fire as convective temperatures are met and an upstream MCV apparent in latest satellite imagery begins to have an impact later this afternoon. CAMs continue to have difficulty but overall the severe threat remains, with MLCAPE near 2000J/KG, 25kts effective shear, and sufficient dry air aloft. Damaging winds are the primary threat. Flooding is also a concern, especially for areas that observed a lot of rain during yesterday's convection. One hour FFG values are 1-1.5" in areas of SW PA...lower in metro areas. The trough axis will pass through late tonight and drag the surface cold front southeastward. Until the trough and surface boundary pass, the risk for showers and storms continues. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... A lingering shower or storm is possible in the southeast Saturday morning until the front finally exits. Conditions will quickly improve Saturday, with decreasing cloud cover and much more comfortable conditions. Broad high pressure will settle in on Sunday. Expect sunshine through high clouds with near seasonable temperatures and comfortable conditions. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The western side of the high will move into the area on Monday and Tuesday allowing warm and moist air to once again flow back into the region. This will bring active weather to the region for the later part of the extended period. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... VFR should prevail until the approach of a cold front, with scattered thunderstorms developing from mid to late afternoon through this evening. Local MVFR/IFR restrictions may be realized in convective activity in conjunction with strong to severe storms capable of producing damaging wind gusts. MVFR/IFR cigs will then settle across the region once the cold front arrives tonight, provided excess llvl moisture and cooling aloft, with scattered showers lingering through dawn Saturday. The FROPA should finally be denoted by a nwly wind shift, with gradual cig improvement to VFR toward midday. .Outlook... Gradual improvement to VFR is expected under building high pressure Saturday, with favorable flight conditions expected to persist into Sunday. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && Update...Kramar
Hazardous Weather Outlook National Weather Service Pittsburgh PA 348 AM EDT Fri Aug 13 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-140800- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 348 AM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Isolated severe storms are possible this afternoon and evening. The main threat will be damaging wind gusts. Storms will also be capable of producing heavy downpours which could cause localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1134 AM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD BROOKVILLE 41.16N 79.08W
08/12/2021 JEFFERSON PA 911 CALL CENTER
STREET FLOODING REPORTED IN BROOKVILLE
&&
EVENT NUMBER PBZ2102189
MFPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1138 AM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD BROOKVILLE 41.16N 79.08W
08/12/2021 JEFFERSON PA 911 CALL CENTER
STREET FLOODING REPORTED IN BROOKVILLE
&&
CORRECTED EVENT TIME
EVENT NUMBER PBZ2102189
MFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
211 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM DOWNBURST HAYSVILLE 40.53N 80.15W
08/12/2021 E80 MPH ALLEGHENY PA NWS STORM SURVEY
NWS EMPLOYEE WITNESSED A DOWNBURST CROSS FROM MOON
TOWNSHIP AND CORAOPOLIS...ACROSS THE OHIO RIVER...AND
PROCEED INTO OSBORNE/HAYSVILLE BETWEEN 634 AND 639 PM.
THIS EVENT PRODUCED VISIBLE WAVES OF AT LEAST 3 FEET ON
THE OHIO RIVER. PEAK DAMAGE APPEARS TO HAVE OCCURRED
JUST NORTHEAST OF THE RIVER...WITH SEVERAL DOZEN LARGE
TREES OBSERVED UPROOTED OR SNAPPED ALONG A HALF MILE
STRETCH OF RT 65 AND BEAVER ROAD. WIND SPEEDS ESTIMATED
BETWEEN 70 AND 80 MPH.
&&
EVENT NUMBER PBZ2102190
BOOKBINDERSpecial Weather Statement
National Weather Service Pittsburgh PA
451 PM EDT Fri Aug 13 2021
OHZ057-132130-
Muskingum OH-
451 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southern Muskingum
County through 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Perry State Forest, moving northeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegatation is possible.
Locations impacted include...
Zanesville, South Zanesville, Philo, Pleasant Grove, Fultonham,
Cannelville, High Hill, Chandlersville, Ruraldale, Bridgeville,
Duncan Falls, and East Fultonham.
This includes Interstate 70 in Ohio between mile markers 157 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Ohio.
&&
LAT...LON 3988 8216 4000 8184 3977 8170 3976 8170
3977 8207 3982 8208 3982 8217
TIME...MOT...LOC 2051Z 245DEG 6KT 3974 8213
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RACKLEYSpecial Weather Statement
National Weather Service Pittsburgh PA
504 PM EDT Fri Aug 13 2021
WVZ012-132145-
Wetzel WV-
504 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of central Wetzel
County through 545 PM EDT...
At 504 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pine Grove, or 7 miles southeast of New Martinsville, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegatation is possible.
Locations impacted include...
New Martinsville, Pine Grove, Jacksonburg, Porters Falls, Wileyville,
Big Run, and Reader.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Ohio...and northern West Virginia.
&&
LAT...LON 3949 8072 3949 8073 3951 8074 3954 8078
3955 8078 3956 8081 3956 8082 3958 8083
3959 8085 3960 8085 3958 8088 3960 8092
3972 8071 3956 8052 3948 8072
TIME...MOT...LOC 2104Z 234DEG 11KT 3958 8077
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RACKLEYSpecial Weather Statement
National Weather Service Pittsburgh PA
507 PM EDT Fri Aug 13 2021
OHZ068-069-132145-
Monroe OH-Noble OH-
507 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southwestern Monroe
and southeastern Noble Counties through 545 PM EDT...
At 507 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Beverly, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegatation is possible.
Locations impacted include...
Dudley, Summerfield, Dexter City, Stafford, Graysville,
Harriettsville, and Rinard Mills.
This includes Interstate 77 in Ohio between mile markers 18 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Ohio.
&&
LAT...LON 3964 8159 3982 8137 3961 8106 3957 8114
3958 8126 3961 8127 3961 8128 3959 8129
3959 8136 3960 8137 3960 8139 3961 8139
3962 8141 3963 8142 3963 8145 3965 8145
3965 8147 3958 8147 3959 8159
TIME...MOT...LOC 2107Z 231DEG 24KT 3955 8148
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RACKLEYThe Cincinnati radar (KILN), 155 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
15 thunderstorm wind. Local standard time, as filed.
A citizen reported small tree branches down.
The 911 Call Center reported numerous trees and power lines down in the county.
A 911 Call Center reported numerous trees down in the county.
Broadcast media reported trees down along Route 14.
Social media report of large broken tree limbs in Salem.
A 911 Call Center reported numerous trees down in the county.
A 911 Call Center reported trees and power lines down across the county.
A 911 Call Center reported numerous trees and power lines down throughout the county.
A 911 Call Center reported numerous trees down in Flushing Township.
A 911 Call Center reported numerous trees down in the area.
A 911 Call Center reported trees down across the county.
Social media post of a large tree limb down in Hopedale.
A 911 Call Center reported multiple trees down across the county.
A 911 Call Center reported trees down.
A 911 Call Center reported multiple reports of trees down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980137, 980135, 980124, 980122, 980120, 980119, 980117, 980116, 980115, 980114, 980113, 980112, 980110, 980107, 980105.